ISSN 1941-5923

Logo



A Case Report of Poisoning Caused by Incorrect Use of Salvia

Xianyi Yang, Danyang Chen, Lin Chai, Hui Duan, Hui Guo, Shuang Li, Min Xiao, Hongxia Chen

(Department of Emergency, Taihe Hospital, Hubei University of Medicine, Shiyan, Hubei, China (mainland))

Am J Case Rep 2016; 17:580-583

DOI: 10.12659/AJCR.897445

Published: 2016-08-15


BACKGROUND: Previous reports suggest that homoplantaginin, one of the compounds isolated from Salvia plebeia, has a protective and therapeutic effect on hepatocyte injury. We present a case of serious liver and kidney damage due to incorrect use of Salvia plebeia in a patient with a history of thyroid tumorectomy, who was successfully treated for poisoning with blood purification and systemic, comprehensive critical care.
CASE REPORT: A 54-year-old female patient with salvia intoxication combined with multiple organ dysfunction was transported to our emergency center by ambulance after presenting with nausea, vomiting, and skin yellowing. On arrival, she exhibited fatigue, dizziness, lightheadedness, yellowish discoloration of her skin, breathing difficulties, and low back pain, all of which was suggestive of salvia intoxication combined with multiple organ dysfunction. The treatment strategy was to immediately speed up the excretion of toxins and administered blood purification therapy. She also displayed disseminated intravascular coagulation (DIC), which was successfully treated with plasma infusion of blood coagulation factor combined with LMWH acupuncture therapy.
CONCLUSIONS: Salvia plebeia should only be considered for use in patients who have infectious disease or oxidative stress related disease and only at an appropriate dose. In addition, for patients with salvia poisoning, prompt administration of blood purification therapy and systemic comprehensive measures involving multiple supportive therapies can save such patients.

Keywords: Humans, Female, Middle Aged, Multiple Organ Failure - therapy, Phytotherapy - adverse effects, Salvia - poisoning, Self Care - adverse effects



Back